Both immediate and delayed thrombotic complications occur frequently following orthotopic liver transplantation (OLT).1 Thrombosis of the hepatic artery occurs in between 1.6% and 8.9% of patients who underwent transplantation and may lead to graft failure, requiring retransplantation.2 Hepatic artery thrombosis (HAT) may occur early after transplantation, but may also occur years after the procedure. Thrombosis of the portal vein or the vena cava are much less common, but these complications also contribute to poorer outcome.3 Finally, systemic thrombotic diseases, in particular coronary artery disease and stroke, are substantially more prevalent in patients after solid organ transplantation as compared to the general population.4, 5
Thrombotic complications that occur in the first days after transplantation are likely a consequence of multiple transplantation-related triggers that initiate coagulation or platelet adhesion. These procoagulant triggers include substantial surgical damage, stasis as a result of clamping of major vessels, release of activators from the donor liver, and systemic inflammatory responses. Also, the quality of the graft, the length of surgery, and the technique of graft preservation may determine the risk of thrombosis.6 During the transplant procedure, endothelium of the graft becomes activated due to cold ischemia and reperfusion effects. Immediately after graft reperfusion, platelets adhere to the sinusoidal endothelium which does not directly lead to the formation of large thrombi, but which contributes to endothelial cell apoptosis and thus to a substantially increased ischemia/reperfusion damage.7 This apoptotic process is likely to expose additional procoagulant triggers leading to further platelet activation and initiation of coagulation. Because the anticoagulant mechanisms are compromised in patients with liver disease,8 excessive clot formation may easily occur when coagulation is triggered. However, because the fibrinolytic system is strongly activated following reperfusion, these initial clots may be rapidly removed, although clinically relevant thrombi do occasionally form immediately after reperfusion, which may lead to intercardiac thrombus formation or pulmonary emboli.9
Postoperatively, the ongoing initiation of coagulation may not be balanced properly by the anticoagulant and profibrinolytic systems, which may result in clinically relevant clot formation in the vicinity of the anastemoses. Indeed, a dysbalance between prohemostatic and antihemostatic systems is seen in the first days after OLT, resulting in a hypercoagulable state.10 Furthermore, acquired hypercoagulability, e.g., due to transplantation of a liver from a donor carrying the FVLeiden mutation, may increase the risk for immediate graft thrombosis.11 Infections may also be related to a hypercoagulable state. Viruses, in particular cytomegalovirus, activate the endothelium, which results in activation of hemostasis.12 A final potential mechanism which might contribute to early graft thrombosis is the perioperative use of hemostatic agents including fresh frozen plasma, platelets, recombinant factor VIIa, and antifibrinolytics such as aprotinin and ϵ-aminocaproic acid. However, current evidence from prospective clinical studies argues against a role of antifibrinolytic drugs in the development of intraoperative or postoperative thrombosis.13
Possible mechanisms leading to late thrombosis of the graft vasculature or systemic thrombotic disease are less clear, but may involve prothrombotic properties of immunosuppressants, or the more frequent presence of classical risk factors such as hypertension, hypercholesterolemia, and diabetes mellitus.14 Furthermore, the occurrence of viral infection, again especially cytomegalovirus infection, may lead to a prothrombotic state due to activation of the endothelium.
Patients with liver disease are classically described as having a substantial bleeding tendency, which especially manifests itself during major procedures such as OLT. In the past, OLT was associated with substantial blood loss and massive transfusion requirements during the procedure. For these reasons, the postoperative use of anticoagulants in these patients has been restricted, because it was feared that this could contribute to postoperative bleeding complications. Recent data, however, implicated that the bleeding diathesis of patients with liver disease is much less a result of poor hemostasis than previously thought.15 Other factors, such as portal hypertension and vascular tone may play a more important role. This is supported by the fact that liver transplant procedures can now be performed with minimal blood loss without massive interference with coagulation stimulating products or medication.16 More restrictive fluid and transfusion protocols as well as improvements in surgical technique have resulted in steady decrease in perioperative transfusion requirements during OLT in the past 10 years. Currently, a substantial proportion of patients can even undergo transplantation without the need for perioperative transfusion. Hemostasis rapidly normalizes after OLT, and therefore the restricted use of anticoagulants in the postoperative period might be reconsidered. Administration of anticoagulants could reduce the incidence of both immediate and late hepatic thrombosis and (long-term) cardiovascular events. Because the majority of thrombotic complications include arterial thrombotic complications in which platelets are known to play a pivotal role, antiplatelet therapy appears to be a potentially interesting method of choice. So far, very few studies focused on the efficacy and safety of antiplatelet therapy in patients after liver transplantation.
In this issue of Liver Transplantation, Vivarelli and co-workers describe a single center retrospective study in which they investigated the effect of long-term aspirin administration on the occurrence of late HAT in a large number of patients.17 Although this is a retrospective study, and the administration of aspirin was somewhat arbitrary, the results of the study are interesting. Previously, the authors identified 2 independent risk factors for the late occurrence of HAT, i.e., grafts retrieved from donors who died from a cerebrovascular accident or the use of an arterial iliac conduit. In the current study, late HAT was seen in 3.6% (12 of 338) of the patients with one of these risk factors and who were not receiving aspirin, whereas late HAT was seen in only 0.6% (1 of 160) of the high-risk patients who had been given aspirin prophylaxis (relative risk reduction of 82%). In the low-risk group (n = 330), only one patient developed late HAT, and this patient did not receive aspirin prophylaxis. During follow-up (median of 1704 days), the 236 patients receiving aspirin did not develop any bleeding complications. Although this was not a controlled study and the decision to give aspirin was not clearly defined, the large apparent benefit of aspirin on the occurrence of late HAT is of considerable clinical relevance. These findings, in combination with the lack of bleeding complications during a fairly long follow-up period, gives occasion to new prospective, randomized studies.
Because aspirin can apparently be safely administered to patients after liver transplantation for years (in fact, Vivarelli and co-workers suggest indefinite aspirin prophylaxis at least in all patients with established risk factors for late HAT), it will be also interesting to investigate whether aspirin prophylaxis not only reduces the incidence of late HAT, but also the incidence of cardiovascular diseases. The efficacy of aspirin in primary and secondary prevention of cardiovascular disease is well known, and it will be of great interest to investigate the cardioprotective potential of aspirin in this patient population. In addition, the effect of concomitant administration of statins and aspirin on the incidence of cardiovascular events is an interesting subject that needs more properly designed prospective clinical studies. Also, effects of aspirin on the occurrence of early HAT and other thrombotic complications that occur early after the transplantation will be of interest. Because platelets appear to be activated substantially by the endothelium of the graft, thereby contributing to ischemia/reperfusion injury by inducing endothelial apoptosis, it is conceivable that aspirin might also have a role in prevention of early thrombotic graft failure.
The results by Vivarelli and co-workers are a first indication that long-term administration of antithrombotics can be safely performed in patients who have undergone OLT, with a possible positive effect on outcome. These results not only open new avenues for further research, such as prospective randomized studies on aspirin prophylaxis, but also warrant carefully designed studies on safety and efficacy of other antithrombotic agents. In this respect it will be important to identify which category of patients will benefit the most from (long-term) antiplatelet therapy after OLT. One can imagine monotherapy with other classes of antiplatelet drugs (P2Y12 inhibitors or αIIbβ3 blockers) or dual or triple therapy, as is now frequently used in patients with acute coronary syndromes. However, although the anticipated bleeding risk in patients undergoing liver transplantation is presumably lower than previously thought, especially in the postoperative period, we should remain extremely careful with administration of anticoagulants or antiplatelet drugs, and be aware of the fact that these drugs carry a significant bleeding risk. Studies following up this interesting paper by Vivarelli are eagerly awaited.